Furosemide occasionally causes azotemia in patients with ascites, independently of induced volume depletion. To define this effect, we measured renal clearances in patients with chronic liver disease and ascites and in nonascitic controls. Furosemide (80 mg i.v.) transiently increased p-aminohippurate clearance in controls (from 693 +/- 67 to 928 +/- 93 ml/min) and in 11 patients with ascites (from 418 +/- 81 to 526 +/- 80 ml/min). In contrast, in 13 patients with ascites, p-aminohippurate clearance fell by 34% (from 545 +/- 51 to 360 +/- 24 ml/min) within 20 min and by 41% within 60 min, and inulin clearance fell by 19% at 20 min and by 30% at 60 min. The renal effects lasted approximately 4 h. The renal response could not be predicted by renin activity, urinary prostaglandin excretion, urinary sodium, or clinical characteristics. In all 14 patients who received oral furosemide, p-aminohippurate clearance fell within 90 min (by 24%) and remained suppressed for at least 4 h. These immediate effects of furosemide on renal perfusion may contribute to azotemia in some patients with ascites.